Clostridium difficile Colitis in Solid Organ Transplantation—A Single-Center Experience
- First Online:
- Cite this article as:
- Stelzmueller, I., Goegele, H., Biebl, M. et al. Dig Dis Sci (2007) 52: 3231. doi:10.1007/s10620-007-9770-z
Clostridium difficile (CD) is one of the most common causes of diarrhea in solid organ transplantation (SOT). Between 1996 and 2005, a total of 2474 solid organ transplants were performed at our institution, of which 43 patients developed CD-associated diarrhea. There were 3 lung, 3 heart, 20 liver, 8 kidney-pancreas, 6 kidney, 1 composite tissue, and 2 multivisceral recipients. Onset of CD infection ranged from 5 to 2453 days posttransplant. All patients presented with abdominal pain and watery diarrhea. Toxins A and B were detected using rapid immunoassay or enzyme immunoassay. Treatment consisted of reduction of immunosuppression, fluid and electrolyte replacement, metronidazole (n=20), oral vancomycin (n=20), and a combination of metronidazole and vancomycin (n=2). Toxic megacolon was seen in five patients. Two of them had colonoscopic decompression, and the remaining three required colonic resection. One of these patients died due to multiorgan failure after cured CD enteritis. The remaining patients were discharged with well-functioning grafts and all are currently alive. CD colitis was a rare complication prior to 2000; 38 of the 43 cases occurred thereafter. We conclude that CD colitis represents a severe complication following SOT. Recently, a dramatic increase in the incidence of this complication has been observed. The development of life-threatening toxic megacolon must be considered in solid organ recipients.